Report: Vitamin K Deficiency Caused Blood Clotting Problem in SMA Teen

Steve Bryson, PhD avatar

by Steve Bryson, PhD |

Share this article:

Share article via email
glial fibrillary acidic protein | SMA News Today | illustration of blood in syringe and vials

An adolescent male with spinal muscular atrophy (SMA) receiving tube feeding and antibiotics developed a problem with blood clotting due to a deficiency in vitamin K, a case study reported.

“This case highlights that nutritional vitamin K deficiency should be considered in complex chronic pediatric patients whose nutritional needs may not be met on a home blenderized tube feeding, especially after a course of antibiotics,” the investigators wrote.

Moreover, for patients on blenderized tube feedings, “it is important to have a nutritional assessment of … dietary intake,” the team wrote.

Recommended Reading
living with sma | SMA News Today | banner image for column titled

Having a Body Is a Full-time Job

The study, “Vitamin K Deficiency in the Setting of Blenderized Tube Feeding Regimen in a Teenager: A Case Report,” was published in the Journal of Dietary Supplements.

Spinal muscular atrophy is a rare inherited genetic condition characterized by progressive muscle weakness and atrophy (shrinkage) that mainly affects body movements. It also, however, can impact speaking, breathing, and swallowing.

As a result, patients with more severe disease may require assisted breathing devices as well as feeding tubes to reach daily nutritional requirements.

Vitamin K plays an essential role in the production of blood-clotting proteins in the body. A deficiency in Vitamin K, primarily seen in newborns, can result in uncontrolled bleeding episodes. Low levels of this vitamin also can occur following treatment with antibiotics.

In this report, investigators based at East Tennessee State University described the case of a 17-year-old male with severe infantile-onset SMA type 1 — needing breathing support and tube-dependent feeding — who acquired a vitamin K deficiency.

A week earlier, the patient had been treated with the antibiotic metronidazole for a diarrheal illness. That antibiotic was prescribed by a pediatric gastroenterologist who suspected small intestinal bacterial overgrowth.

Blood tests now revealed problems with blood clotting, related to the prothrombin protein, made by the liver, and an enzyme called thromboplastin. Prothrombin and thromboplastin time tests measure how long it takes for a clot to form in a blood sample. Here, the tests showed extended prothrombin and partial thromboplastin times, and an international normalized ratio (INR) of 12.6 — normal is less than 1.1. Due to these findings, the teen was transferred to a pediatric intensive care unit.

A physical examination revealed minimal bleeding from the breathing and feeding tubes as well as from an anal fissure. Additional blood tests showed his hemoglobin and platelets were below the normal range, and his lactate dehydrogenase levels, a tissue damage marker, were slightly elevated. Markers for liver problems also were slightly elevated and c reactive protein, a marker for inflammation, also was high.

Based on these tests, potential diagnoses included a condition in which small blood clots develop throughout the bloodstream (disseminated intravascular coagulopathy), acute liver failure, coagulation (blood clotting) factor deficiency, and vitamin K deficiency. He was started on other antibiotics, and more blood and urine tests were conducted.

Analyses of additional blood clotting markers fibrinogen and D-dimer were typical, which excluded disseminated intravascular coagulopathy. Further tests demonstrated low levels of blood-clotting proteins that are vitamin K dependent, consistent with a diagnosis of vitamin K deficiency.

As a result, the teen was started on an intravenous (into-the-vein) infusion of 5 mg vitamin K per day. Within 24 hours, this treatment resolved his blood clotting problems. He continued to receive vitamin K infusions for five days until discharge, at which time his prothrombin and partial thromboplastin times, and the international normalized ratio, were normal.

“The patient was diagnosed with [vitamin K deficiency] due to a coagulopathy [blood clotting impairment] with minimal clinical bleeding despite an INR of 12.6, where one would have expected clinically significant hemorrhage,” the researchers wrote. “The authors however could not fully explain the cause for this finding.”

At home, the patient received 2.5 mg vitamin K supplements three days a week, plus a children’s multivitamin tablet once daily. He also was given calcium and vitamin D supplements once daily, protein supplements, and one teaspoon of safflower oil daily. A follow-up after six weeks showed his blood clotting parameters were all within the normal range.

Recommended Reading
social distancing, e-learning, puppy, busy

Ella Is Losing Weight as She Grows Older

A nutritional assessment revealed he was fed with a home-based blenderized tube feeding regimen for many years without any supervision. At his admission to the hospital, his body weight was 41 kg (90 pounds), which was below the normal average weight for his age.

In one day, his caregivers fed the teen 4.5 packets of Vivonex Pediatric, a nutritional support for those without proper digestive function (recommended six packets per day), baby pear juice, and squash and apple baby food, which provided adequate calories.

However, his vitamin K intake was 44.2 micrograms/day (mcg/d), below the recommended intake of 60 mcg/d for males and females ages 9 to 13 years.

“The 44.2 mcg/d he was receiving from the blenderized feeding regimen was not sufficient to meet the physiological requirement,” the scientists noted.

The boy’s diet also was deficient in other essential nutrients, including protein, calcium, phosphorus, sodium, zinc, magnesium, and folate.

“It is unclear if the underlying SMA mutation exaggerated the coagulopathy findings due to [vitamin K deficiency] in our patient,” the researchers wrote. “However, the complete normalization of coagulation parameters following vitamin K supplementation in a relatively short time frame makes nutritional deficiency itself as the most plausible cause.”

“The use of broad-spectrum antibiotics (metronidazole) he received a few weeks prior may have affected the gut flora thus limiting the production of vitamin K2 (menaquinone),” they added. “It is likely that a combination of factors — inadequate dietary intake of vitamin and the recent course of antibiotics likely led to this clinical picture of [vitamin K deficiency].”

The investigators further noted the importance of ensuring that patients, especially children, on a home blenderized tube feed — as compared with a nutritionally complete formula — are getting nutritional assessments and feeds at “recommended volume.”

“This will ensure there are no macro or micronutrient deficiencies, and the feeds meet the DRI [Dietary Reference Intake] for age,” they wrote. DRI is a general term used to assess nutrient intake in healthy people.